MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A3: patient gender not provided.Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the coring tool seemed dull and was unable to cut through the myocardium as easily as it should have and usually does.
 
Additional Manufacturer Narrative
D4 - udi - correction.Manufacturer's investigation conclusion: the report that the coring knife lacked expected sharpness was unable to be confirmed as it was not returned for evaluation.Of note, review of the coring knife's manufacturing history confirmed that the knife was not part of the batches bracketed as part of abbott's field action.A specific cause for the reported event could not be conclusively determined through this evaluation.During coring of the left ventricle, the surgeon noted that the coring knife seemed dull.It was reported that the coring knife was not able to cut through the myocardium as easily as it should have and usually does.There were no adverse patient consequences.The coring knife, serial number (b)(6), was not returned for evaluation as it was reportedly disposed of.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.In addition, a correction action and preventative action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.Of note, review of the coring knife's manufacturing history confirmed that the knife was not part of the batches bracketed as part of abbott's field action.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21762670
Report Number2916596-2025-01785
Device Sequence Number8490470
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)271018
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2025
Supplement Date Received by Manufacturer06/09/2025
Initial Report FDA Received Date04/03/2025
Supplement Report FDA Received Date06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age47 YR
Patient SexUnknown
Patient Weight88 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American